Naloxone helps prevent opioid-related deaths. Here’s how to find and use it

0

Over the past 20 years, opioid-related deaths have increased by 850% in the United States, reflecting soaring addiction to narcotic painkillers and the influx of fentanyl and other potent synthetic opioids.

To reduce the long-term death toll, we’ll need to reverse the growth of opioid addictions across the country — no easy task, given the drugs’ powerful grip. Meanwhile, officials and community groups in Los Angeles County have tried to prevent deaths through proven harm reduction strategies, including getting naloxone into the hands of drug users and their loved ones.

Naloxone is an “opioid antagonist,” according to the National Institute on Drug Abuse, which means that it prevents chemicals in the opioid family (such as heroin, oxycodone, morphine, and fentanyl) from bind to receptors in the nervous system. If given soon after a person has an opioid-related medical emergency, it is remarkably effective in reversing the effects of the drug. And that’s for sure too. As the institute put it, “Naloxone has no effect on someone who doesn’t have opioids in their system.”

The key, however, is making sure people have it when they or someone around them needs it. This is what state and county officials have tried to do through extensive grassroots distribution efforts, although the cost of the drug has limited their reach. The branded inhalable version, Narcan, sells for $67.50 a dose. The generic version costs around $50.

If you are in close contact with someone who uses opioids or may encounter them unwittingly – black market pills contaminated with lethal amounts of fentanyl have caused increasing numbers of deaths – you may want to get naloxone and learn to administer it. Here’s where to find kits in LA County, along with information on how to use them.

Where naloxone kits are available

Health facilities and first responders across the county have naloxone available to treat people in opioid-related health crises. Hospitals have also started giving naloxone kits to these patients upon discharge, instead of sending them out with just a prescription, said Shannon Knox, director of training and education for Community Health Project LA.

But it’s a reactive approach. To get naloxone proactively, you have several options in LA County.

Under a standing order from the state public health official, community organizations and other entities with permission from the state Department of Public Health may provide the drug “to those at risk of overdose and those who are able to respond to an opioid-related overdose.” This includes homelessness service providers, needle exchange and other harm reduction programs, drug treatment, public health services and pharmacies.

LA County and other jurisdictions that have actively promoted harm reduction efforts have more sources of free naloxone than those that have avoided needle exchange programs, such as Orange County. But even in counties with strong naloxone programs, some communities have better access to kits than others.

The county’s Overdose Education + Naloxone Distribution website lists 27 sites where Community Health Project LA and other harm reduction groups make naloxone kits available for free. However, the sites are only open on certain days and times and most only operate one or two days a week. The only site open all day, every day, is the Refresh Spot operated by Homeless Health Care Los Angeles at 557 Crocker St. in downtown Los Angeles, where showers, restrooms, wound kits and other supplies and services are also available.

To find a site near you that offers naloxone for free, go to laodprevention.org/naloxone.

CVS and Walgreens also offer naloxone without a prescription; you should call ahead to see if the store near you has the drug in stock. It’s not free, but the cost is offset by at least some of the health insurers serving Southern California.

Knox said demand for naloxone far exceeds supply. But the state may soon be able to tap into a new source of low-cost injectable naloxone, potentially multiplying the amount that will be available for community distribution.

How to use a naloxone kit

Naloxone comes in two main forms: a spray that is inhaled through the nose and a liquid that is injected into the muscles of the arm or leg. The injectable version is significantly cheaper — about $3 per dose, compared to $49 for the generic version of inhalable naloxone — so it’s easier for state and county programs to get hold of it in large quantities.

Before you open the kit, however, you need to know when to use it. Opioids are painkillers that, in higher doses, can slow a person’s breathing and heart rate, according to the Mayo Clinic. At too high a dose, the person will stop breathing.

Telltale signs that a person is in trouble, according to health officials, include fainting and lack of excitement, breathing slowly or not at all, gurgling, narrowing of the pupils, and gray or blue lips or skin. The National Harm Reduction Coalition says that if you can’t wake the person, try verbal and physical stimulation – calling the person’s name, rubbing your knuckles in the middle of the chest or on the upper lip, and pinching the back of his or her his arm.

Once you’ve determined the person is in a crisis, experts say to call 911 and report that you have someone who appears to have overdosed (and, if so, the person is not breathing) . Then it’s time to give the person naloxone.

When you pick up a kit, you will also receive instructions on how to use it. Knox said it only takes a few minutes to become familiar with how to administer the drug in its inhalable or injectable form. There are several formats available, including auto-injectors with pre-filled syringes and sprays that may need to be pumped into each nostril. Be sure to familiarize yourself with the specific version you get; the American Medical Assn. offers this helpful summary of each of the major formats.

If you have naloxone in a vial, you will need to put 1 cc of the drug into the syringe included in the kit. It is important to make sure when loading the syringe that you are drawing liquid from the vial, not air. Then you insert the needle into the person’s upper arm or front of the thigh and depress the plunger fully.

If the person you are trying to help remains unconscious for two to three minutes, give a second dose of naloxone. In the meantime, says the Harm Reduction Coalition, you should check that the person is breathing. If not, perform artificial respiration.

About the Times Utility Journalism Team

This article comes from The Times Utility Journalism Team. Our mission is to be essential to the lives of Southern Californians by publishing information that solves problems, answers questions, and aids in decision making. We serve audiences in and around Los Angeles, including current Times subscribers and various communities whose needs have not been met by our coverage.

How can we help you and your community? Email utility(at)latimes.com or one of our reporters: Matt Ballinger, Jon Healey, Ada Tseng, Jessica Roy and Karen Garcia.


Source link

Share.

Comments are closed.